Acetaminophen Linked To Asthma, Wheezing Risk

<"">Acetaminophen, the active ingredient in Tylenol, is again being linked to increased health risks, this time to increased asthma risks in adults and children, said Reuters Health. The analysis involved 19 studies and was detailed in the journal CHEST.

Lead study author, Dr. J. Mark FitzGerald of the Vancouver Coastal Health Research Institute in British Columbia, told Reuters Health that even though this type of study does not represent the best method by which to link a medication to an illness, the relationship between acetaminophen and asthma and wheezing should be looked into further. “We know acetaminophen affects inflammatory cells in the airway,” said Dr, FitzGerald, who added that while acetaminophen may not increase the risk of asthma, it could be contributing to the recent rise in asthma, said Reuters Health.

We recently wrote about another study that revealed that the pain killer and fever reducer, acetaminophen, could potentially hamper infants’ immune system responses to vaccinations, citing WebMDHealthNews.

Acetaminophen is, according to a prior Dow Jones report, the most “widely used drug in America,” and is found in over-the-counter (OTC) painkillers, fever reducers, and cough medications such as Excedrin, Tylenol, NyQuil, and Theraflu, to name just some. Acetaminophen is also used in combination with powerful prescription medications such as Vicodin and Percocet. About 100 people die annually from accidental acetaminophen overdoses.

While the U.S. Food and Drug Administration (FDA) has said that acetaminophen is safe when taken at recommended levels, we recently wrote about another problem with the medication’s pervasiveness, which can lead to one patient taking a number of acetaminophen-containing medications at the same time, noted Dow Jones, an issue since the 1970s.

Meanwhile, asthma has increased in global prevalence, with some investigators and experts pointing to acetaminophen use as one of the issues adding to the world-wide problem, said Reuters Health. It seems that acetaminophen lowers glutathione, an important antioxidant found in the lungs, a point covered in the study and the CHEST article, said Reuters.

The article, said Reuters Health, citing an interview with Dr. FitzGerald, also discussed another study published in 2008 regarding 200,000 patients and which pointed to an increased asthma risk and wheezing incidence in people taking acetaminophen.

The team looked for studies on acetaminophen and asthma/wheezing and found, in the 19 studies, a total of 425,140 patients leading to a 1.6-fold increase in asthma risk; the increased risk for children exposed to the drug in-utero was 1.3-fold for asthma and 1.5-fold for wheezing, reported Reuters. High-dose acetaminophen use in children revealed a three-fold risk, said Reuters, citing the one study conducted on the high-dose version of the drug and wheezing and asthma.

We also recently wrote that exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage. In 1977, the FDA—which has long been struggling with OTC acetaminophen use and overuse—wanted labels issued to indicate the potential liver damage that can occur when acetaminophen is not used correctly, explained Dow Jones.

This entry was posted in Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.